Alert archive / New York / Wind Advisories in 2020

Wind Advisory 9, NWS Burlington, VT

October 14, 2020Clinton County, Franklin County, St. Lawrence County, New York; Grand Isle County, Vermont

NWS Burlington, VT issued this wind advisory at Oct 14, 2020, 5:36 AM EDT for Clinton County, Franklin County, St. Lawrence County, New York; Grand Isle County, Vermont. It took effect at Oct 15, 2020, 5:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2020, 5:36 AM EDT (09:36 UTC)
In effect from
Oct 15, 2020, 5:00 AM EDT
Expired
Oct 15, 2020, 4:10 PM EDT
In force
11 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 76 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS71 KBTV 140936
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
536 AM EDT Wed Oct 14 2020

NYZ026>028-030-031-087-VTZ001-142100-
/O.NEW.KBTV.WI.Y.0009.201015T0900Z-201016T0000Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southern Franklin-Western Clinton-Southwestern St. Lawrence-
Grand Isle-
Including the cities of Massena, Malone, Plattsburgh, 
Saranac Lake, Tupper Lake, Dannemora, Ogdensburg, Potsdam, 
Gouverneur, Alburgh, and South Hero
536 AM EDT Wed Oct 14 2020

...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM EDT THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Vermont, Grand Isle County. In New York, Northern 
  St. Lawrence, Northern Franklin, Eastern Clinton, Southern 
  Franklin, Western Clinton and Southwestern St. Lawrence 
  Counties.

* WHEN...From 5 AM to 8 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will occur across the
  northwest facing slopes of the Adirondack Mountains between 6 AM
  and 10 AM Thursday, with a second maximum of strong winds
  occurring over the Saint Lawrence Valley between 3 PM and 7 PM
  on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
158 
WWUS71 KBTV 141830
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
230 PM EDT Wed Oct 14 2020

NYZ026>028-030-031-087-VTZ001-150900-
/O.CON.KBTV.WI.Y.0009.201015T0900Z-201016T0000Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southern Franklin-Western Clinton-Southwestern St. Lawrence-
Grand Isle-
Including the cities of Massena, Malone, Plattsburgh, 
Saranac Lake, Tupper Lake, Dannemora, Ogdensburg, Potsdam, 
Gouverneur, Alburgh, and South Hero
230 PM EDT Wed Oct 14 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM EDT
THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Vermont, Grand Isle County. In New York, Southwestern
  St. Lawrence, Northern St. Lawrence, Clinton, and Franklin
  counties. 

* WHEN...From 5 AM to 8 PM EDT Thursday. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will occur across the
  north facing slopes of the Adirondack Mountains between 6 AM 
  and 10 AM Thursday, with a second maximum of strong winds 
  occurring over the Saint Lawrence Valley between 3 PM and 7 PM 
  on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
049 
WWUS71 KBTV 150718
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
318 AM EDT Thu Oct 15 2020

NYZ026>028-030-031-087-VTZ001-152100-
/O.CON.KBTV.WI.Y.0009.201015T0900Z-201016T0000Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southern Franklin-Western Clinton-Southwestern St. Lawrence-
Grand Isle-
Including the cities of Massena, Malone, Plattsburgh, 
Saranac Lake, Tupper Lake, Dannemora, Ogdensburg, Potsdam, 
Gouverneur, Alburgh, and South Hero
318 AM EDT Thu Oct 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Vermont, Grand Isle County. In New York, 
  Southwestern St. Lawrence, Northern St. Lawrence, Clinton, and 
  Franklin counties.

* WHEN...From 5 AM to 8 PM EDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will occur across the
  north facing slopes of the Adirondack Mountains between 8 AM and
  12 PM this morning, with a second maximum of strong winds
  occurring over the Saint Lawrence Valley between 2 PM and 5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
460 
WWUS71 KBTV 151426
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1026 AM EDT Thu Oct 15 2020

NYZ026-028-031-087-151530-
/O.CAN.KBTV.WI.Y.0009.000000T0000Z-201016T0000Z/
Northern St. Lawrence-Eastern Clinton-Western Clinton-
Southwestern St. Lawrence-
Including the cities of Massena, Plattsburgh, Dannemora, 
Ogdensburg, Potsdam, and Gouverneur
1026 AM EDT Thu Oct 15 2020

...WIND ADVISORY IS CANCELLED...

South to southwest winds have remained below Advisory criteria
with sustained winds of 15-20 mph and gusts up to 30 mph. Such
winds are expected to continue through the afternoon before 
decreasing this evening. 

$$

NYZ027-030-VTZ001-160000-
/O.CON.KBTV.WI.Y.0009.000000T0000Z-201016T0000Z/
Northern Franklin-Southern Franklin-Grand Isle-
Including the cities of Malone, Saranac Lake, Tupper Lake, 
Alburgh, and South Hero
1026 AM EDT Thu Oct 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Vermont, Grand Isle County. In New York, Franklin
  County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
337 
WWUS71 KBTV 152010
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
410 PM EDT Thu Oct 15 2020

NYZ027-030-VTZ001-152115-
/O.CAN.KBTV.WI.Y.0009.000000T0000Z-201016T0000Z/
Northern Franklin-Southern Franklin-Grand Isle-
Including the cities of Malone, Saranac Lake, Tupper Lake, 
Alburgh, and South Hero
410 PM EDT Thu Oct 15 2020

...WIND ADVISORY IS CANCELLED...

Gusty winds have decreased below Wind Advisory criteria. Winds,
currently gusting up to 25 to 30 mph, will continue to decrease
throughout the evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Oct 14, 4:02 AM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 14, 4:02 AM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
402 AM EDT Wed Oct 14 2020

.SYNOPSIS...
Low clouds and patchy fog should burn off this morning with
increasing amounts of sunshine this afternoon, as temperatures
warm to near seasonable levels. Warmer and windy conditions
develop on Thursday, before our next widespread rainfall occurs
on Friday into Saturday. As temperature profiles cool some wet
snow is possible across the summits on Saturday morning. Some
rises on streams and rivers are expected this weekend, as
rainfall totals range from one half to two and half inches
across our region.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 346 AM EDT Wednesday...Fcst challenge this morning will be
dissipation of low clouds/fog, followed by wind potential on
Thursday. Water vapor shows large scale subsidence aloft acrs
our fa, while plenty of llvl moisture is trapped below inversion
as northwest flow prevails. Latest nighttime microphysics shows
summits starting to breakout above the low clouds, indicating
drying aloft is working toward the sfc. In addition, west to
northwest winds have helped to advect slightly drier bl air into
our cwa this morning, which should promote low cloud/fog
dissipation by 14z. Progged 925mb temps range btwn 8-10c this
aftn, supporting highs upper 50s to mid 60s. Tonight, temps will
drop quickly early with mainly clear skies and light winds,
however gradient sharpens aft 04z and south winds develop. These
increasing winds and some mid lvl moisture advection will result
in temps slowly rising aft midnight acrs northern NY into parts
of VT. Coolest valleys will be NEK where lows approach
freezing, while CPV/SLV hold in the mid/upper 40s.

Thursday...Sfc gradient increases as 992mb low pres tracks
toward Hudson Bay and strong 925mb to 850mb waa develops
associated with potent llvl jet. Latest guidance indicates 850mb
sw jet of 50 to 60 knots angling acrs northern NY into VT,
while 925mb winds of 40 to 50 knots are progged btwn 12-18z
Thurs. Soundings show depth of mix layer increasing as sfc
heating and llvl lapse rates steepen, supporting localized
gusts 35 to 40 knots possible. These favorable regions of
gustier winds include northwest facing slopes of the northern
dacks, parts of the central/northern CPV, and over the slv
associated with enhanced channeled sw to ne flow up the valley.
Elsewhere, breezy winds of 10 to 20 gusts up to 30 knots
possible. Progged 925mb temps surge btwn 14-16c, supporting
highs well into the upper 60s to mid 70s most locations. A few
upper 70s possible, if more sun occurs. Ribbon of 850 to 500mb
enhanced moisture enters northern NY by 18z and spreads into VT
by 21z, with some light rain showers developing toward 00z acrs
the SLV/Dacks. Have continued to mention chc pops to cover this
potential.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 346 AM EDT Wednesday...A cold front will enter the St. Lawrence
Valley Thursday night and will bring some rain showers to northern
New York during the overnight hours. The low pressure system this
front is attached to will be tracking across northern Quebec and
will be weakening as it continues to shift to the north and east.
This should really limit the dynamics across the region and is
expected to limit rainfall initially as all guidance shows the front
stalling and shearing apart. Friday for the most part is expected to
be dry as the lack of any appreciable forcing should only support
some scattered shower activity. By late Friday afternoon, steady
rain is expected to move into southern Vermont and begin to spread
north as a decent rain event begins to unfold.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 346 AM EDT Wednesday...The upper level trough across the Ohio
River Valley Friday night and as it does so, it'll take on a
negative tilt. The once washed up cold front will begin to slide
eastward with all guidance showing strong frontogenetic forcing
along the leading edge of the front. This area of surface
convergence has shifted eastward compared to models 24 hours ago
which is do to a developing surface low off the New England
coastline overnight Friday. This small feature will have a big
impact on our rainfall totals across the region as it'll
significantly impact the moisture advection across the northeastern
US. Ultimately, this will lead to a tight gradient in rainfall
amounts with the highest amounts occurring across eastern Vermont and
the lowest amounts across the St. Lawrence Valley. We are still
looking at very favorable jet dynamics, moisture convergence and
surface convergence which is expected to bring a period of moderate
to heavy rainfall between 8 PM Friday night through 11 AM Saturday.
During this time, rainfall amounts between a half of an inch across
the St. Lawrence County to nearly an inch and a half of rain across
western Vermont is expected. Eastern Vermont will likely be the
winner of the rainfall lottery thanks to the forecasted track of the
surface low and could see 2-2.5 inches of rain. Looking at some of
the Meteorological Model Ensemble River Forecasts (MMEFS) run by the
Northeast River Forecast Center, we will likely see some decent
rises on Vermont rivers given the rainfall. In addition, there is a
small chance (less than 20%) at this time that a few rivers may rise
above minor flood stage. This is something we will continue to keep
an eye on in coming days but widespread flooding is not anticipated
at this time.

It's still looking like we could see snow on the back end of the
system at higher elevations. The NAM, GFS, ECMWF, CMC and UKMET all
show a stripe of snow across the northern Adirondacks and the Green
Mountains with a snow level somewhere between 3500 and 4000 ft. We
ran some preliminary grids and it looks like the northern
Adirondacks could see 2-5 inches at the higher peaks with 1-2 inches
across the higher peaks of the Green Mountains. Given the ground
temperature is well above freezing as we've seen only a handful of
freezes this fall, accumulating snowfall is not expected near sea-
level although some rain/snow mix may fall as low as 2500 ft.

Given the progressive nature of the upper level low, rainfall will
come to a quick end Saturday afternoon and will be replace by a 1030
mb high pressure Saturday night. After a dry day on Sunday, we will
return to a wet and unsettled period of weather through the first
half of next week. Another frontal system looks poised to enter the
region during the first half of next week but there are huge
discrepancies across the global guidance as the flow remains quite
amplified.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Through 06Z Thursday...Another very challenging aviation fcst
with conditions crntly ranging from vfr to vlifr at mss/pbg.
Expecting the highest potential of ifr/lifr conditions to
prevail at MPV/SLK/MSS and RUT with intervals of ifr possible at
BTV/PBG. As northwest winds develop, slightly drier air develops
and thinking this should improve conditions at PBG by 08z and by
09z at BTV. However, upslope flow and moisture trapped below
subsidence inversion will promote areas of low clouds/br at
slk/mpv and rut thru 12z. Conditions improve after 12z with
trends toward vfr likely, as mixing develops and low clouds
dissipate. Localized wind gusts up to 20 knots possible btwn
15z-20z today at most sites, before light and trrn driven winds
develop after sunset this evening.

Outlook...

Thursday: VFR. Windy with gusts to 30 kt. Chance SHRA.
Thursday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.
Friday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Friday Night: MVFR/IFR conditions possible. Definite RA, Likely
SHRA.
Saturday: Mainly VFR, with local IFR possible. Chance SHRA.
Saturday Night: VFR. Slight chance SHRA.
Sunday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Taber
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...Taber
Hazardous weather outlook, Oct 14, 3:16 AM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
316 AM EDT Wed Oct 14 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-150730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
316 AM EDT Wed Oct 14 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New York, 2020Wind Advisories in Vermont, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.